Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 72, NWS Springfield, MO

July 23, 2015Webster County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 23, 2015, 7:21 AM CDT for Webster County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2015, 7:21 AM CDT (12:21 UTC)
Expired
Jul 23, 2015, 11:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Webster County, MO

The radar

The Springfield radar (KSGF), 46 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 0.4 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WGUS53 KSGF 231221
FFWSGF
MOC225-231600-
/O.NEW.KSGF.FF.W.0072.150723T1221Z-150723T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 AM CDT THU JUL 23 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN WEBSTER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1100 AM CDT.

* AT 717 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. UP TO 1.5 INCHES HAS ALREADY FALLEN NEAR THE          
  ROGERSVILLE AREA. AN ADDITIONAL ON HALF OF AN INCH IS POSSIBLE     
  OVER THE NEXT HOUR. PANTHER CREEK WILL BE IMPACTED BY THIS         
  EXCESSIVE RAINFALL. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...DIGGINS...FORDLAND AND
  ROGERSVILLE. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
  ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE Z AT FINLEY CREEK 3 MILES SOUTHEAST OF FORDLAND...
NORTH IRON MOUNTAIN ROAD AT PANTHER CREEK NEAR FORDLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3709 9290 3709 9306 3723 9306 3720 9284
      3716 9281 3710 9282 3706 9287 3707 9290

$$

CRAMER
2 follow-up statements
663 
WGUS73 KSGF 231408
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 AM CDT THU JUL 23 2015

MOC225-231600-
/O.CON.KSGF.FF.W.0072.000000T0000Z-150723T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER MO-
908 AM CDT THU JUL 23 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
SOUTHWESTERN WEBSTER COUNTY...

FLOODING OF LOW WATER CROSSINGS AND OTHER LOW LYING AREAS CONTINUES 
ACROSS SOUTHWESTERN WEBSTER COUNTY THIS MORNING...AFTER ONE TO TWO 
INCHES OF RAIN FELL IN LESS THAN ONE HOUR EARLIER THIS MORNING. 
SIGNIFICANT RISES OF CREEKS AND STREAMS WITHIN THE FINLEY AND JAMES 
RIVER HEADWATERS REGION CAN BE EXPECTED...INCLUDING FINLEY 
CREEK...PANTHER CREEK...AND GREASY CREEK. 

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE...DIGGINS...FORDLAND AND
ROGERSVILLE. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE Z AT FINLEY CREEK 3 MILES SOUTHEAST OF FORDLAND...
NORTH IRON MOUNTAIN ROAD AT PANTHER CREEK NEAR FORDLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3709 9290 3709 9306 3723 9306 3720 9284
      3716 9281 3710 9282 3706 9287 3707 9290

$$

BOXELL
472 
WGUS73 KSGF 231550
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CDT THU JUL 23 2015

MOC225-231600-
/O.EXP.KSGF.FF.W.0072.000000T0000Z-150723T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBSTER MO-
1050 AM CDT THU JUL 23 2015

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 AM CDT FOR
SOUTHWESTERN WEBSTER COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3709 9290 3709 9306 3723 9306 3720 9284
      3716 9281 3710 9282 3706 9287 3707 9290

$$

BOXELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 6:41 AM CDT, 40 minutes earlier.

Area forecast discussion, Jul 23, 6:41 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
641 AM CDT Thu Jul 23 2015

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 237 AM CDT THU JUL 23 2015

Currently have scattered convection occurring across southern MO,
northern OK and northern AR in a very moist and unstable air mass
south of a stationary front which was positioned across southern
MO early this morning. PW values south of this front were around
2.00 in. with surface based CAPES around 2000 j/kg. An upper level
shortwave was also pushing across the area. Low level jet at this
point has not intensified and convection remains scattered in
nature. If more organization of convection should take place
during the remainder of the night into early Thursday morning, a
heavy rain and localized flash flooding potential would be
increased with training of cells.  At this point, this has not occurred.

Main focus will be with convection for remainder of night into
Thursday with warm/humid conditions setting up for potential of
elevated heat index values from Friday into the weekend.

&&

.SHORT TERM...(Today and Tonight)
Issued at 237 AM CDT THU JUL 23 2015

Best chance of convection will be during the morning today with
shortwave energy sliding off to the southeast. Will maintain low
end chances of convection with another weak wave riding through in
the northwest flow aloft tonight. Temperatures will once again
warm into the mid to upper 80s with some mid to upper 90s heat
index values over western MO and southeast KS during the afternoon.

.LONG TERM...(Friday through Wednesday)
Issued at 237 AM CDT THU JUL 23 2015

Upper level ridge will begin to nudge into the region from the
southwest on Friday and Saturday with highs returning to the upper
80s to mid 90s Friday and low to mid 90s both Saturday and Sunday.
This will put heat index values in the upper 90s to around 106
from Friday into the weekend. We will likely eventually need a
heat advisory for a part of the forecast area this weekend.

Can't rule out convection completely, especially over central and
south central MO which will be under less influence of the upper
level ridge than out west.

The ridge will then build over the area early next week which will
likely keep the ring of fire north, west and east of our forecast
area. Models begin to break down the ridge and bring a frontal
boundary back into the area by the middle of next week which will
bring better precipitation chances back to the region and slightly
cooler air.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar trends today.

Showers and thunderstorms will be possible most of the day as a
frontal system remains stalled out over southern Missouri.

Any storms that directly impacts an airfield will likely bring
flight conditions below VFR.

The coverage of storms should begin to decrease toward the evening
hours, giving way to VFR through the rest of tonight.

With the frontal boundary in place, look for light and variable
winds at the surface.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Cramer
Hazardous weather outlook, Jul 23, 3:38 AM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
338 AM CDT THU JUL 23 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
338 AM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FOG RISK.

DISCUSSION...

  SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO CONTINUE
  THROUGH THE MORNING...ESPECIALLY ACROSS SOUTHERN MISSOURI AND
  EXTREME SOUTHEASTERN KANSAS.  STORMS WILL LIKELY PRODUCE PERIODS
  OF TORRENTIAL RAINFALL LEADING TO A LOCALIZED FLASH FLOODING
  RISK...MAINLY ALONG AND SOUTH OF A PITTSBURG KANSAS TO
  MARSHFIELD TO WINONA MISSOURI LINE.

  A FEW OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING WIND
  GUSTS UP TO 50 MPH.

  PATCHY FOG WILL REMAIN IN PLACE ACROSS PORTIONS OF THE REGION
  THROUGH MID MORNING WITH A LIGHT WIND AND VERY MOIST AIR MASS. VISIBILITIES
  WILL FALL TO A MILE OR LESS AT TIMES.

  AFTERNOON HEAT INDEX VALUES WILL RISE INTO THE MID TO UPPER 90S
  ACROSS PORTIONS OF WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  HEAT INDEX VALUES WILL RISE INTO THE 100 TO 108 DEGREE RANGE ON
  FRIDAY THROUGH THE WEEKEND INTO EARLY NEXT WEEK ACROSS THE
  MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS.

  SCATTERED THUNDERSTORMS CAN NOT BE RULED OUT...MAINLY ACROSS
  CENTRAL MISSOURI AND THE EASTERN OZARKS FROM FRIDAY INTO EARLY
  NEXT WEEK THOUGH MUCH LOCATIONS SHOULD REMAIN DRY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Jul 23, 7:04 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 AM CDT THU JUL 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     FLASH FLOOD      1 NE SPRINGFIELD        37.21N 93.27W
07/23/2015                   GREENE             MO   LAW ENFORCEMENT

            TWO WATER RESCUES IN PROGRESS IN NORTHERN AND EASTERN
            SPRINGFIELD DUE TO URBAN FLASH FLOODING.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:59 AM CDTFlash Flood WarningSGFGreene3 hr
Jul 23, 3:12 PM CDTHeat AdvisorySGFBarry, Barton, Benton, Cedar, Dade, Greene and 8 more30 hr
Jul 23, 6:44 PM CDTSpecial Weather StatementSGFOregon31 min

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.